Recently, an increasing number of cancer patients have received outpatient chemotherapy to improve their quality of life (QOL) and to reduce the medical expenses. During outpatient chemotherapy, the adverse events (AE) occurring at home must be carefully monitored. At some hospitals both inside and outside Japan, a ‘hotline service’, which is telephone consultation service available to patients and their caregivers for advice/management on AE and complications of cancer treatments, has been introduced. Last year, we also started the ‘hotline service’ at National Cancer Center Hospital (NCCH).Methods
The ‘hotline service’ was notified patients received outpatients chemotherapy at their doctors' discretion. Their calls were answered by doctors, nurses, and pharmacists supporting the activity of the outpatient treatment center at NCCH.Results
Between May 2011 and December 2011, 121 patients used the ‘hotline service’ a total of 234 times. Their consultations consisted of 138 drug-related consultations, 178 consultations for somatic symptoms, 31 consultations for psychiatric symptoms, 3 consultations for central venous port trouble and 37 other consultations. Forty consultations were made by patients receiving oral anti-cancer agents. In addition, beginning in September 2011, we began to evaluate the somatic symptoms of patients with complaints who use the ‘hotline service’, the evaluations were made according to CTCAE criteria ver.4 to comprehend the degree of toxicity and the subsequent patient condition. Thirty-four consultations about grade ≥2 somatic symptoms were made by 25 patients. Of these patients, 6 consulted again about same symptoms and 10 saw a doctor or entered the hospital.Conclusion
Among the patients who consulted about grade ≥2 somatic symptoms, the number of patients who needed to see a doctor or enter a hospital was relatively large. If patients who develop grade ≥2 somatic symptoms during outpatient chemotherapy are appropriately supported, the incidence of severe AE may be reduced and the patients' QOL may be improved. Therefore, further consideration of methods for recognizing the incidence of AE during outpatient chemotherapy and for providing interventions for such symptoms is needed.